Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 97, NWS Columbia, SC

June 25, 2018Lincoln County, Georgia; McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 25, 2018, 6:57 PM EDT for Lincoln County, Georgia; McCormick County, South Carolina. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 6:57 PM EDT (22:57 UTC)
Expired
Jun 25, 2018, 8:00 PM EDT
In force
63 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, GA, McCormick County, SC

The radar

The Greer radar (KGSP), 105 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:04 PM EDTTSTM WND DMG4 Ese Willington, SCSHERIFF DISPATCH REPORTED MULTIPLE TREES DOWN ACROSS THE NORTHERN PORTION OF THE COUNTY.
Jun 25, 7:08 PM EDTTSTM WND GST 603 Ne Lincolnton, GAEMERGENCY MANAGER ESTIMATED WIND GUSTS TO BE AT LEAST 60 MPH NEAR LINCOLNTON.
Jun 25, 7:30 PM EDTTSTM WND DMG5 Ne Mccormick, SCSHERIFF DISPATCH REPORTED MULTIPLE TREES DOWN ACROSS THE CENTRAL AND EASTERN PORTION OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WUUS52 KCAE 252257 RRA
SVRCAE
GAC181-SCC065-260000-
/O.NEW.KCAE.SV.W.0097.180625T2257Z-180626T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
657 PM EDT MON JUN 25 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in east central Georgia...
  McCormick County in central South Carolina...

* Until 800 PM EDT.

* At 657 PM EDT, a severe thunderstorm was located near Lincolnton,
  or 25 miles north of Thomson, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  McCormick, Lincolnton, Plum Branch, Willington and Mount Carmel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Strom Thurmond move into dock and take shelter!

&&

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8225 3397 8218 3398 8205 3395 8205
      3393 8215 3387 8215 3364 8248 3382 8259
      3386 8257 3386 8261 3398 8265
TIME...MOT...LOC 2257Z 273DEG 13KT 3383 8257 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:54 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 25, 6:54 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
654 PM EDT Mon Jun 25 2018

.SYNOPSIS...
A cold front will push into the forecast area tonight and
Tuesday bringing showers and thunderstorms. Tuesday should be
the coolest day in the past week or so due mainly to increased
cloud cover. A more climatological pattern unfolds for the
remainder of the period with increasing moisture and ridging
into the Southeast. This pattern supports scattered diurnal
thunderstorms and above normal temperatures.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The main concern will be the possibility of severe thunderstorms
and localized flooding.

Mesoanalysis indicated weak to moderate instability across the
area with DCAPE values up to 1400 J/kg. The Storm Prediction
Center has the northern half of SC under a severe thunderstorm
watch until 10 pm. Large hail and damaging winds are the main
threats.

Widespread convection across the Pee Dee region will move off
the coast early this evening. Next wave of convection
approaching from the west will affect the area through around
Midnight. HRRR has widespread showers and thunderstorms east of
the forecast area by 07Z. There will still be a chance of
showers during the early morning hours with the cold front in
the area. Also, both the HRRR and RAP showed short wave energy
crossing the area...moving east of the Midlands around 08Z.
Expect overnight lows in the low to mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
An upper trough will slowly move eastward from the Great Lakes into
New England during this time period.  Scattered to numerous showers
and thunderstorms are forecast for Tuesday through Wednesday ahead
of this trough, while a drying trend starts on Thursday as a front
pushes offshore.  Temperatures will be near normal Tuesday and
Wednesday and then above normal on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure aloft builds over the Mid Atlantic States this
weekend.  This results in an onshore flow across the region which
will likely enhance the seabreeze front. Temperatures will be above
normal with the H5 heights.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms will bring restrictions this evening.

A surface trough will be in the forecast area today ahead of
the approaching cold front. The front is forecast to sink
southward and into the area tonight. Despite strong heating and
convergence into the surface trough, upper ridging will likely
limit thunderstorm coverage during much of the afternoon. The
hi-res models do show scattered convection developing between
20Z and 23Z, but confidence is too low to include in the
terminal forecasts at this time.

The greatest coverage may be this evening closer to the maximum
of diurnal instability and ahead of a mid-level shortwave
trough and in an area of convergence near the front. Kept
thunderstorms in the terminal forecasts during the 00z to 04z
time frame. There will be a continued threat of thunderstorms
overnight with the front and upper feature in the area. Damaging
wind and hail will be possible with the thunderstorms.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 25, 2:17 AM EDT, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
217 AM EDT Mon Jun 25 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
217 AM EDT Mon Jun 25 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms with damaging wind and hail will be possible this
afternoon and tonight. The threat will be greatest this evening.
There will also be a possibility of very heavy rain leading to
localized flooding this afternoon and especially tonight.

It will be hot today with heat index values peaking near 105.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and tonight.

In the hours before

Local storm report, Jun 25, 5:01 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
501 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             7 SE PATRICK            34.50N 79.96W
06/25/2018  E1.00 INCH       CHESTERFIELD       SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL 7 MILES SE
            OF PATRICK LASTING 5 TO 6 MINUTES VIA
            FACEBOOK.

&&

WRS
Local storm report, Jun 25, 5:09 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     8 E GASTON              33.81N 80.96W
06/25/2018                   CALHOUN            SC   UTILITY COMPANY

            REPORTED TREE LIMBS DOWN ON POWER LINES AND
            A BROKEN POWER LINE POLE ALONG OLD SWAMP
            ROAD IN THE SANDY RUN COMMUNITY.

&&

LCV
Local storm report, Jun 25, 5:19 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
519 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     8 E GASTON              33.81N 80.96W
06/25/2018                   CALHOUN            SC   UTILITY COMPANY

            UTILITY REPORTED TREE LIMBS DOWN ON LINES
            ALONG WITH A BROKEN POWER POLE ON OLD SWAMP
            ROAD IN THE SANDY RUN COMMUNITY.

&&

LCV
Local storm report, Jun 25, 5:37 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 NE JEFFERSON          34.67N 80.36W
06/25/2018  E1.75 INCH       CHESTERFIELD       SC   EMERGENCY MNGR

            REPORTED GOLF BALL SIZE HAIL JUST EAST OF
            THE TOWN OF JEFFERSON.

&&

LCV
Local storm report, Jun 25, 5:41 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     1 SW PATRICK            34.56N 80.06W
06/25/2018                   CHESTERFIELD       SC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED A TREE DOWN JUST
            SOUTH OF PATRICK ALONG HIGHWAY 1.

&&

LCV
Special weather statement, Jun 25, 6:50 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
650 PM EDT MON JUN 25 2018

SCZ016-252315-
Chesterfield SC-
650 PM EDT MON JUN 25 2018

...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 715 PM EDT....

At 650 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Chesterfield, or 7 miles northwest of
Cheraw, moving southeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Cheraw, Chesterfield and McFarlan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3450 7989 3470 8014 3481 8005 3481 7994
      3476 7993 3474 7989 3468 7986 3466 7983
      3466 7981 3465 7980 3464 7980 3462 7979
TIME...MOT...LOC 2250Z 304DEG 14KT 3474 8001

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:14 PM EDTSpecial Weather StatementCAEMcDuffie31 min
Jun 24, 8:25 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie65 min
Jun 24, 9:11 PM EDTSevere Thunderstorm WarningCAEColumbia, Richmond64 min
Jun 24, 9:24 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie51 min
Jun 24, 9:35 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, McDuffie, Richmond55 min
Jun 24, 10:00 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, Richmond60 min
Jun 24, 10:47 PM EDTAreal Flood AdvisoryCAEColumbia, Richmond3 hr
Jun 24, 10:52 PM EDTSevere Thunderstorm WarningCAEBurke, Richmond53 min
Jun 25, 7:24 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, Richmond66 min
Jun 24, 8:00 PM EDTSpecial Weather StatementCAELexington, Richland45 min
Jun 24, 8:09 PM EDTSpecial Weather StatementCAEKershaw36 min
Jun 24, 8:22 PM EDTSevere Thunderstorm WarningCAERichland23 min
Jun 24, 8:38 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland, Sumter37 min
Jun 24, 9:09 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter36 min
Jun 24, 9:27 PM EDTSevere Thunderstorm WarningCAEClarendon33 min
Jun 24, 9:40 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg50 min
Jun 24, 10:09 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg36 min
Jun 24, 10:30 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg30 min
Jun 24, 10:40 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg35 min
Jun 24, 11:42 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg33 min
Jun 25, 2:43 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland47 min
Jun 25, 3:37 PM EDTSpecial Weather StatementCAEClarendon38 min
Jun 25, 3:48 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster42 min
Jun 25, 3:51 PM EDTSevere Thunderstorm WarningCAEChesterfield39 min
Jun 25, 3:52 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg38 min
Jun 25, 4:24 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster51 min
Jun 25, 4:56 PM EDTSevere Thunderstorm WarningCAEChesterfield34 min
Jun 25, 5:34 PM EDTSevere Thunderstorm WarningCAELee26 min
Jun 25, 5:57 PM EDTSevere Thunderstorm WarningCAEClarendon, Kershaw, Lee, Sumter48 min
Jun 25, 6:43 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland32 min
Jun 25, 6:50 PM EDTSpecial Weather StatementCAEChesterfield25 min
Jun 25, 6:57 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter48 min
Jun 25, 7:13 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland32 min
Jun 25, 7:39 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda66 min
Jun 25, 7:41 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lexington, Orangeburg, Richland, Sumter34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.